MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON #8 PS INSERT 9MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON #8 PS INSERT 9MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5532P809
Medical Device Problem Code Unstable (1667)
Health Effect - Clinical Codes Pain (1994); Scar Tissue (2060); Fibrosis (3167); Joint Laxity (4526); Swelling/ Edema (4577)
Date of Event 07/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.
 
Event or Problem Description
This pi is for the revision on (b)(6) 2018.Subject's left knee was converted from a competitor construct to a triathlon knee on (b)(6) 2017.Patient then had drainage, hematoma, effusion, pain, swelling, subluxation of patella, instability, dislocation of patella (laterally with flexion).On (b)(6) 2018 an 8x9 ps insert was revised to an 8x11 ts insert and a retinaculum repair was performed.Patient developed effusions and ongoing patellar dislocations.Documentation of the patient ends there.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding instability involving a triathlon insert was reported.The event was confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of medical records with a clinical consultant indicated confirmation of event: i can confirm that the patient had a left primary total knee arthroplasty with a competitor implant since i was able to see x-rays with the implant in place.I can confirm that the patient had recurrent subluxation/dislocation of the patella since i was able to see x-rays demonstrating this.I also reviewed office notes which documented clinical subluxation/dislocation.I can confirm that the patient had a revision of left total knee arthroplasty on (b)(6) 2017 since i was able to review the operation report and see post revision x-rays.I can also confirm that the patient had another revision of the knee with polyethylene exchange and lateral retinaculum release and medial repair since i was able to review the operation report.Root cause analysis: the root cause of these events cannot be determined with certainty.Causes of postoperative instability and patella subluxation after a primary and also after revision total knee arthroplasty are multifactorial.The most important causal factor is surgical technique in the way the implants are positioned regarding alignment and rotation, the adequacy of repair of the arthrotomy incision.His initial procedure with the competitor implant demonstrated internal rotation of both the femoral and tibial components and this can certainly lead to patella subluxation and dislocation.He was subsequently also found to have femoral loosening of the competitor implant.Early loosening of an implant can be attributed to surgical technique and factors as well regarding cement technique, but other causes such as infection can also be considered.After revision surgery, there can be considerable scarring within the joint and that can contribute to postoperative subluxation/dislocation, especially if the medial retinaculum repair was somehow disrupted.Patient factors including his medical conditions, activity level, lifestyle and bmi can also contribute.I would not assign any causality to the implants themselves.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: a review of medical records with a clinical consultant indicated confirmation of event: i can confirm that the patient had a left primary total knee arthroplasty with a competitor implant since i was able to see x-rays with the implant in place.I can confirm that the patient had recurrent subluxation/dislocation of the patella since i was able to see x-rays demonstrating this.I also reviewed office notes which documented clinical subluxation/dislocation.I can confirm that the patient had a revision of left total knee arthroplasty on (b)(6) 2017 since i was able to review the operation report and see post revision x-rays.I can also confirm that the patient had another revision of the knee with polyethylene exchange and lateral retinaculum release and medial repair since i was able to review the operation report.Root cause analysis: the root cause of these events cannot be determined with certainty.Causes of postoperative instability and patella subluxation after a primary and also after revision total knee arthroplasty are multifactorial.The most important causal factor is surgical technique in the way the implants are positioned regarding alignment and rotation, the adequacy of repair of the arthrotomy incision.His initial procedure with the competitor implant demonstrated internal rotation of both the femoral and tibial components and this can certainly lead to patella subluxation and dislocation.He was subsequently also found to have femoral loosening of the competitor implant.Early loosening of an implant can be attributed to surgical technique and factors as well regarding cement technique, but other causes such as infection can also be considered.After revision surgery, there can be considerable scarring within the joint and that can contribute to postoperative subluxation/dislocation, especially if the medial retinaculum repair was somehow disrupted.Patient factors including his medical conditions, activity level, lifestyle and bmi can also contribute.I would not assign any causality to the implants themselves.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
TRIATHLON #8 PS INSERT 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
joann ripoli
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20328782
Report Number0002249697-2024-01336
Device Sequence Number15477962
Product Code MBH
UDI-Device Identifier07613327043013
UDI-Public07613327043013
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2020
Device Catalogue Number5532P809
Device Lot NumberLER161
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/03/2024
Supplement Date Received by Manufacturer10/17/2024
Initial Report FDA Received Date09/28/2024
Supplement Report FDA Received Date11/06/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/16/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age67 YR
Patient SexMale
Patient Weight125 KG
Patient EthnicityNon Hispanic
Patient RaceWhite